Winter Storm, Wilkin
- When
- April 2, 2:32 PM CST to April 3, 8:00 PM CST
- Where
- Wilkin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
An upper jet over the northern plains helped to enhance snow development with this system. At the surface, a weak area of low pressure tracked from north central Nebraska into southern Wisconsin, while an inverted trough extended up to the north.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An upper jet over the northern plains helped to enhance snow development with this system. At the surface, a weak area of low pressure tracked from north central Nebraska into southern Wisconsin, while an inverted trough extended up to the north. This brought about a 12 hour period of heavy snow, followed by gusty north northwest winds (on the 3rd). Numerous schools and activities closed across the area on Tuesday (3rd). Many vehicles were reported in the ditch, especially along Interstate 94 between Moorhead and Fergus Falls. 10 inches of snow was reported at Norcross, 9 inches near Battle Lake, and 7 inches at Ponsford, Wadena, and Wendell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 2, 2:10 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
310 PM CDT MON APR 2 2007
.SHORT TERM...
12Z MODEL CONSENSUS AND HPC GUIDANCE IS TO FOCUS BAND OF 6 INCHES
OF SNOW ALONG ND/SD BORDER EASTWARD INTO CNTRL MN (NR A LAKE
TRAVERSE-ALEXANDRIA-LITTLE FALLS LINE). NRN EDGE OF PCPN TOUGH BUT
MORE I LOOK AT THINGS FEEL THERE WIL BE A PRETTY SHARP NRN CUTOFF
AS DRIER AIR FEEDING SOUTHWARD FROM MANITOBA HIGH. SFC DEW PTS
HAVE FALLEN SLOWLY OVER MANITOBA/NE ND AND TEMPS HAVE FALLEN AS
WELL. THUS FEEL COMFORTABLE IN CUTTING BACK PCPN QUITE A BIT DVL-
GFK-CKN-BDE NORTHWARD. GFS AND CANADIAN REMAIN MODELS OF CHOICE
DUE TO EXCELLENT CONSISTENCY FROM RUN TO RUN PAST FEW DAYS. THEY
SHOW VERY STRONG POTETNTIAL FOR BANDING PCPN 06-12Z TIME PERIOD IN
FAR NE SD AND FAR SE ND/WCNTRL MN WITH STRONG AND DEEP OMEGA UP TO
300 MB OVER AN AREA OF STRONG 850 MB FRONTOGENESIS. AXIS OF THIS
RUNS FROM NR ABERDEEN TO WADENA CENTERED AROUND 09Z- 12Z. ALSO
STRONG UPPER LEVEL Q VECTOR DIVERGENCE AND Q VECTOR CONVERGENCE IN
THE 850-500 MB LAYER CENTERED FROM WAHPETON TO ALEXANDRIA TO
LITTLE FALLS AT 12Z. SO ALL IN ALL FEEL LIKE 6 TO 8 INCHES OF SNOW
A GOOD BET IN FAR SRN FCST AREA...POSSIBLY HEAVIER IN A FEW
SPOTS. WILL PROBABLY BE TIGHT GRADIENTS IN SNOW AMTS IN SHORT
DISTANCES DUE TO BANDING. IN BETWEEN INCLUDING VALLEY CITY-FARGO-
DTL-BJI....COULD SEE TWO SCENERIOS. ONE...DRY AIR FROM THE NORTH
SLOWS SATURATION AND SNOW IS A LOT LIGHTER THAN EXPECTED....OR TWO
LIFT OVERCOMES THE AREA AND BRIEF PERIOD OF HVY SNOW SPREADS
NORTH FOR A PERIOD LATE TONIGHT. LIKELY TO SEE POTENTIAL FOR WIDE
VARIATIONS IN ADVISORY AREA....BUT ATTM WILL GO 3-5 OR 3-6 IN THAT
FARGO-DTL-PKD-BJI AREAS.
ANOTHER FAVORING ISSUES IS THAT THE SYSTEM WILL STRENGTHEN AS IT
MOVES THRU AND THERE IS ALSO A 100KT 300 MB JET WITH ITS NOSE OVER
WCNTRL MN.
SYSTEM WILL MOVE EAST AND SNOW WILL END IN SE ND BY NOON AND IN
WCNTRL MN BY 6 PM TUESDAY. WINDS WILL BECOME NORTHERLY AND
INCREASE TO NEAR 25 MPH WITH 30 MPH GUSTS. HOWEVER...EVEN IN AREAS
WITH 4 INCHES OF SNOW THINK SNOW WILL BE WET IN NATURE AND AND
MAIN WINDS WILL COME AFTER SNOW ENDS. THUS BLOWING SNOW AND
REDUCED VSBY SHOULD NOT BE AN ISSUE. VSBY WILL BE REDUCED AS
EXPECT HVY SNOW FOR A FEW HOURS.
HIGH PRESSURE WILL BUILD SOUTH THURSDAY INTO FRIDAY PROVIDING SOME
CLEARING. TEMPS WILL BE WELL BLO NORMAL.
.LONG TERM (FRI-MON)...MODELS IN GOOD AGREEMENT. POLAR VORTEX ACROSS
E CONUS WILL DOMINATE THE PATTERN. THIS PLACES THE FA UNDER N UPPER
FLOW WITH SFC RIDGE AT THE SFC. DRY WEATHER WITH TEMPS BELOW NORMAL
EXPECTED. TEMPERATURES SHOULD GRADUALLY WARM THROUGH THE PERIOD AS
POLAR VORTEX SLOWLY SHIFTS EAST.
&&
.AVIATION...SNOW WILL BEGIN THIS EVENING/TONIGHT. LIFR CONDITIONS
WILL BE POSSIBLE NEAR THE HEAVIEST SNOW (ND/SD BORDER INTO WEST
CENTRAL MN)...WITH KFAR NEAR THIS AREA. GFK/BJI WILL BE ON THE
NORTHERN PORTION OF THE SNOW...WITH A PERIOD OF IFR CONDITIONS
POSSIBLE. MVFR CEILINGS EXPECTED BEFORE AND AFTER THE SNOWFALL.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SNOW ADVISORY FROM 6 PM THIS EVENING TO 12 PM CDT TUESDAY FOR
NDZ028>030-038-039.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 12 PM CDT TUESDAY
FOR NDZ049-052-053.
MN...SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CDT TUESDAY FOR
MNZ009-016-017-022>024-027-028.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CDT TUESDAY
FOR MNZ030>032-040.
SNOW ADVISORY FROM 6 PM THIS EVENING TO 12 PM CDT TUESDAY FOR
MNZ002-003.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 12 PM CDT TUESDAY
FOR MNZ029.
&&
RIDDLE/TGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 702 AM CDT MON APR 2 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 702 AM CDT MON APR 2 2007 ...WINTER STORM WATCH IN EFFECT FOR MUCH OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS EVENING THROUGH TUESDAY... ...FLOOD WARNINGS CONTINUE FOR RIVER POINTS IN THE RED RIVER BASIN. MONITOR THE LATEST RIVER FORECASTS FOR SPECIFIC INFORMATION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THE POTENTIAL FOR SIGNIFICANT SNOWFALL EXISTS FOR MUCH OF THE REGION STARTING TONIGHT AS AN AREA OF LOW PRESSURE MOVES OUT INTO THE PLAINS. THEREFORE...A WINTER STORM WATCH FOR SNOWFALL ACCUMULATIONS OF SIX INCHES OR MORE REMAINS IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE STORM SYSTEM WILL CONTINUE TO BRING SNOWFALL TO THE REGION...WITH THE WINTER STORM WATCH CONTINUING INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE PROVIDE SNOWFALL REPORTS. NG
The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21022, 21023, 21024, 21025, 21026, 21027, 21028, 21029, 21030.